Tennessee, 2016

Damaging Winds in Tennessee, August 1, 2016

August 1, 2016 · NWS MEG · 2 events in 2 counties and zones

A weak cold front initiated a few severe thunderstorms that produced damaging winds across portions of northwest Tennessee during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A weak cold front initiated a few severe thunderstorms that produced damaging winds across portions of northwest Tennessee during the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 1, 2:43 PM CST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 1, 2:43 PM CST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
343 PM CDT MON AUG 1 2016

.DISCUSSION...
For the short term... mid/upper 70s dewpoints have pooled along
the I-40 corridor, driving heat indices in excess of 105 and
necessitating the issuance of a Heat Advisory.

Looking beyond tonight... A warmer period ahead, perhaps extending
beyond a week. Medium range models show weak northwest flow aloft
weakening further with the encroachment of a broad height ridge
centered over the southern plains. NAM model progs 925mb temps 2
deg C warmer than today along and west of the MS. Despite slightly
cooler afternoon dewpoints, heat indices will likely reach 105 to
107 from the MS River delta, up through far west TN. After
coordination with surrounding forecast offices, a Heat Advisory
will be issued for tomorrow. Given forecast heat indices, the Heat
Advisory will likely be expanded areally and temporally in later
forecasts.

Rain chances through midweek will better near the TN River, where
midlevel winds are a little stronger and convective inhibition the
weakest. Thereafter, scattered thunderstorms will mainly confined
to the afternoon periods through the end of the week. 12Z model-
blended pops for the late week and weekend periods appear a little
overdone given that the ECMWF and GFS edge a lobe of the upper
ridge eastward into the western Ohio River valley. Extended
forecast temps were bumped a degree or two over model blended
guidance as well.

PWB

&&

.AVIATION...
18Z TAFS

Outflow boundary moving into northeast Arkansas to northwest
Tennessee is the focus for thunderstorm development. Have decided to
include a tempo group for JBR and MKL to account for expected
coverage this afternoon.

BELLES

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory from 10 AM to 8 PM CDT Tuesday for Clay-Craighead-
     Greene-Lawrence-Randolph.

     Heat Advisory until 8 PM CDT Tuesday for Crittenden-Cross-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

MO...Heat Advisory from 10 AM to 8 PM CDT Tuesday for Dunklin-
     Pemiscot.

MS...Heat Advisory until 8 PM CDT Tuesday for Coahoma-DeSoto-Marshall-
     Panola-Quitman-Tallahatchie-Tate-Tunica.

TN...Heat Advisory from 10 AM to 8 PM CDT Tuesday for Dyer-Gibson-
     Lake-Obion.

     Heat Advisory until 8 PM CDT Tuesday for Crockett-Fayette-
     Hardeman-Haywood-Lauderdale-Madison-Shelby-Tipton.

&&
Hazardous weather outlook, Aug 1, 2:47 PM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT MON AUG 1 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-022300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
347 PM CDT MON AUG 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HEAT INDICES IN EXCESS OF 105 DEGREES WILL BE POSSIBLE INTO EARLY
EVENING... OVER EAST ARKANSAS...WEST TENNESSEE... THE MISSOURI
BOOTHEEL AND NORTHWEST MISSISSIPPI.

ISOLATED STRONG THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL
AND STRONG WINDS INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAT INDICES IN EXCESS OF 105 DEGREES WILL BE POSSIBLE ON TUESDAY
OVER EAST ARKANSAS...WEST TENNESSEE... THE MISSOURI BOOTHEEL AND
NORTHWEST MISSISSIPPI. THE EXCESSIVE HEAT MAY EXPAND THROUGH ALL
OF THE MIDSOUTH DURING THE MID AND LATE PART OF THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

PWB

In the hours before

Special weather statement, Aug 1, 12:46 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
146 PM CDT MON AUG 1 2016

ARZ017-018-011945-
GREENE AR-LAWRENCE AR-
146 PM CDT MON AUG 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...

SOUTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN LAWRENCE COUNTY IN EASTERN ARKANSAS...

AT 143 PM CDT...A STRONG THUNDERSTORM PRODUCING HEAVY RAINOVER LAKE
FRIERSON STATE PARK. THIS STORM WAS NEARLY STATIONARY

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.  ALSO, GUSTY WINDS TO 40 MILES
AN HOUR ARE POSSIBLE.

PEOPLE IN SOUTHWESTERN GREENE AND SOUTHEASTERN LAWRENCE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.  IF WATER IS COVERING A
HIGHWAY...TURN AROUND AND DON/T DROWN.

LAT...LON 3612 9096 3608 9074 3599 9065 3597 9075
      3597 9085 3596 9086 3594 9086 3592 9094
TIME...MOT...LOC 1843Z 000DEG 0KT 3600 9072

BELLES
Special weather statement, Aug 1, 1:29 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
229 PM CDT MON AUG 1 2016

ARZ018-026-028-MOZ113-012015-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-DUNKLIN MO-
229 PM CDT MON AUG 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHEASTERN GREENE COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN DUNKLIN COUNTY IN SOUTHEASTERN MISSOURI...

AT 227 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED OVER CARDWELL...OR 7 MILES NORTH OF LEACHVILLE

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN CRAIGHEAD...NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN GREENE AND SOUTHWESTERN DUNKLIN COUNTIES SHOULD MONITOR
THIS STORM CLOSELY AND HEAD FOR SHELTER IF THIS STORM APPROACHES.
REMEMBER IF WATER CROSSES A HIGHWAY TURN AROUND DON/T DROWN.

LAT...LON 3593 9044 3606 9043 3613 9015 3596 9019
TIME...MOT...LOC 1927Z 240DEG 48KT 3603 9029

BELLES
Special weather statement, Aug 1, 3:00 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
400 PM CDT MON AUG 1 2016

TNZ048-012130-
LAUDERDALE TN-
400 PM CDT MON AUG 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

LAUDERDALE COUNTY IN WESTERN TENNESSEE...

AT 400 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 10 MILES NORTHWEST OF
RIPLEY

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAUDERDALE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3590 8935 3586 8934 3582 8936 3582 8940
      3577 8944 3574 8943 3568 8947 3563 8947
      3568 8980 3581 8972 3583 8970 3584 8971
      3589 8968 3588 8966 3592 8963 3593 8951
      3595 8949 3595 8941
TIME...MOT...LOC 2100Z 298DEG 19KT 3587 8963
Special weather statement, Aug 1, 3:15 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT MON AUG 1 2016

TNZ002>004-012200-
WEAKLEY TN-HENRY TN-OBION TN-
415 PM CDT MON AUG 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

NORTHERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
NORTHERN HENRY COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN OBION COUNTY IN WESTERN TENNESSEE...

AT 415 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER SOUTH FULTON...OR
OVER FULTON

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHERN WEAKLEY...NORTHERN HENRY AND NORTHEASTERN OBION
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3636 8809 3634 8810 3630 8930 3651 8918
      3650 8806 3644 8806 3636 8799
TIME...MOT...LOC 2115Z 276DEG 40KT 3649 8885
Special weather statement, Aug 1, 3:20 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT MON AUG 1 2016

MOZ115-TNZ001-002-012200-
PEMISCOT MO-LAKE TN-OBION TN-
420 PM CDT MON AUG 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

NORTHEASTERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...
LAKE COUNTY IN WESTERN TENNESSEE...
NORTHWESTERN OBION COUNTY IN WESTERN TENNESSEE...

AT 420 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES NORTH OF
TIPTONVILLE...OR 9 MILES NORTH OF REELFOOT LAKE STATE PARK

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN PEMISCOT...LAKE AND NORTHWESTERN OBION
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3650 8915 3628 8927 3625 8977 3639 8976
      3643 8974 3642 8971 3640 8967 3641 8961
      3640 8959 3634 8954 3637 8951 3642 8954
      3644 8954 3646 8952 3650 8954 3650 8949
      3647 8949 3646 8946 3650 8942 3651 8931
TIME...MOT...LOC 2120Z 307DEG 21KT 3649 8942
Special weather statement, Aug 1, 3:21 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT MON AUG 1 2016

TNZ004-021-022-012215-
CARROLL TN-BENTON TN-HENRY TN-
421 PM CDT MON AUG 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

EASTERN CARROLL COUNTY IN WESTERN TENNESSEE...
BENTON COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN HENRY COUNTY IN WESTERN TENNESSEE...

AT 421 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CAMDEN

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN EASTERN CARROLL...BENTON AND SOUTHEASTERN HENRY COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3613 8792 3605 8799 3598 8802 3594 8801
      3594 8793 3587 8794 3582 8797 3581 8803
      3584 8803 3585 8806 3584 8808 3585 8818
      3582 8818 3582 8849 3634 8816 3638 8801
      3631 8796 3622 8795 3617 8792
TIME...MOT...LOC 2121Z 264DEG 20KT 3614 8810

The radar

The Ft Campbell radar (KHPX), 116 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carroll

When
August 1, 3:45 PM CST to 3:50 PM CST
Where
Carroll County, 1.84 mi WSW of Marlborough to 1.01 mi S of Marlborough
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.092, -88.301

Tree down on Marlboro Road one mile east of Barren Springs Road causing power outage.

Thunderstorm Wind, Benton

When
August 1, 4:15 PM CST to 4:25 PM CST
Where
Benton County, 1.81 mi ESE of Liberty to 1.24 mi SE of Eva
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
36.093, -88.089

Multiple trees down on Flatwoods Road and tree down on a power line on Reese Road in Benton County. Report of tree on Reese Road came in from Law Enforcement.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650910, 650912.